Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD Adults

Muscle Clenching?

Hello Everyone!
Does anyone else have any problems with muscle clenching in any part of the body as a side effect of meds? I take Adderall, and have had various minor side effects from it, but one that has really stuck is my tendency to clench my right toes, sometimes my whole right foot, and now also various muscles in my lower leg. Some days it is pretty painful and have to have my leg rubbed down at night after work. My doctor has told me before that my meds tend to bring out any slight tics I’ve ever had with my ADD and Anxiety. I’m just wondering if my medicine is worth the wear and tear I seem to be getting with my right leg.

Terry

Replies

Just a thought.

I’m on Adderall as well, and it’s certainly helped me relax my body as it relaxes my mind.

If your leg muscles had previously been tensed up all of the time, perhaps you’re experiencing cramps in those muscles.

I’d give it some time.

Posted by Bumr50 on Feb 22, 2014 at 4:10am

Yes, I take Vyvanse and Adderall IR and I tend to clench my jaw. My the time I realize I’m doing it my jaw hurts and is stiff. I found chewing gum helped a little and also drinking a lot of water (seems to even out the side effects a bit). However, I’m not sure what to say about clenching your toe or foot. Is it possible for you to move around a bit more during the day? That might help.

Posted by _ashlynnicole on Feb 22, 2014 at 9:07am

Hi there. I have had direct experience with muscle spasms and tics while on certain meds for my ADHD. My doctor found it hard to believe when I tried to explain what was happening—muscle jerks, fist and jaw clenching, an endless need to swallow, making soft growling noises in the back of my throat, etc. I even started repeating various words and phrases I’d hear people say—complete strangers! I’d roll the phrase around in my head for a few seconds, then repeat it 5 or 6 times. It was embarrassing, but I couldn’t stop myself. Finally my doc told me that a tiny percentage of people taking amphetamines for ADD develop Tourett’s disorder! And I mean a tiny percentage, like 1% to 3%. If I were to stay on the meds some of the tics could become permanent. I’m not saying this is what you’re experiencing but be aware. I had to stop taking vyvanse and adderall because of this. Do some research. It’s a very real problem. I’m now on methylphenidates and relatively free of the tics—my tongue movement is the only “compulsive” tic I have, and chewing gum seems to mitigate that problem. Good luck.

Posted by mowgirl on Feb 23, 2014 at 4:55am

My doctor would not prescribe the Adderall because of the addiction potential even though I do not have any addictions. I have been using Strattera for the past month and not sure if that is really helping much…

Posted by Easily distracted on Feb 23, 2014 at 10:06pm

I’ve been on Adderall for seven years and my whole body still tenses up every time my meds kick in. My doctor also put me on Xanax for anxiety which helps a little. I started to take magnesium-lactate and it helps a lot. I started to get yearly testing done to tell what the medication is depleting from my body my doctor tells me and either prescribes something or I get over the counter vitamins.

Posted by xaillia12 on Feb 24, 2014 at 8:50am

Hi, I take calcium/magnesium daily, they help a lot. My LPC told me that the use of stimulants ( I take generic Adderal) depletes electrolytes. Whenever I am feeling muscle cramping, or stiffness in my neck/shoulders, I drink water with electrolyte powder in it. Really helps to relieve the problem, it may help with tension.

Posted by Seena on Feb 27, 2014 at 9:24am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.